Now make your toes as tight as you can, really scrunch them up. Hold them like this for a moment – and relax. Now do the same with your ankles, then your calf muscles, your thighs… work all the way up your body to your head, making sure you tense, hold for a moment, and then release the tension. Once you’ve done this with your whole body, focus again on your breathing – notice the rhythm, it should be even and calm.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.

Exposure to Loud Noise: Exposure to loud or excessive noise can damage or destroy hair cells (cilia) in the inner ear. Because the hair cells cannot be renewed or replaced, this can lead to permanent hearing loss and/or tinnitus. Continued exposure can worsen these conditions, so people who work in loud environments should always wear ear protection. This includes musicians, air traffic controllers, construction workers, military personnel, and first responders. In addition, consider lowering the volume on your iPod and wearing earplugs at loud concerts.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Meniere’s disease isn’t directly connected to tinnitus, but people with Meniere’s often experience it, at least temporarily. Meniere's disease is an inner ear disease that typically only affects one ear. This disease can cause pressure or pain in the ear, severe cases of dizziness or vertigo and a ringing or roaring tinnitus. While Meniere’s isn’t fully understood, it appears that several relief options for tinnitus can also help with this disease. Patients are often advised to reduce stress and lower their consumption of caffeine and sodium.

^ Jump up to: a b c Han BI, Lee HW, Kim TY, Lim JS, Shin KS (March 2009). "Tinnitus: characteristics, causes, mechanisms, and treatments". Journal of Clinical Neurology. 5 (1): 11–19. doi:10.3988/jcn.2009.5.1.11. PMC 2686891. PMID 19513328. About 75% of new cases are related to emotional stress as the trigger factor rather than to precipitants involving cochlear lesions.
Ocean waves are designed to create a soothing environment, like that of the serene ocean waves.  Miracle-Ear hearing aids offer four different ocean wave signals to choose from so that you can find the one that you find to be the most relaxing.  Ocean waves are an alternative to static noise and can be found to be a stress-free type of tinnitus treatment.  Your hearing care specialist will work with you to find the signal that offers the most relief.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
As with the first exercise, make sure you’re comfortable and unlikely to be disturbed. Now imagine yourself leaving this room. You walk out of the door and follow a path… at the end of the path is another door. You open that door and inside you see a beautiful garden – you can hear birds singing, children playing somewhere in the distance. You feel a cool breeze on your skin and hear the rustle of leaves through the trees. The colours of the leaves, green, gold, red, all dance across a beautiful pond in the middle… as you walk over to the pond, you feel the soft grass under your bare feet… you dip your toes into the calm, clear pond and stop for a moment – just experiencing the beauty of everything around you…
Tinnitus matching is helpful to identify the frequency and intensity of the tinnitus. This is a simple procedure in which the audiologist adjusts a sound until a patient indicates that it is the same as their tinnitus.  Most patients match their tinnitus to the region of their hearing loss (Konig et al, 2006; Mahboubi et al, 2012). Unfortunately, the "gap detection test", does not work to confirm tinnitus in humabs (Boyen et al, 2015).
The exact biological process by which hearing loss is associated with tinnitus is still being investigated by researchers. However, we do know that the loss of certain sound frequencies leads to specific changes in how the brain processes sound. In short, as the brain receives less external stimuli around a specific frequency, it begins to adapt and change. Tinnitus may be the brain’s way of filling in the missing sound frequencies it no longer receives from the auditory system.

Tinnitus is the name for hearing a sound that is not physically present in the environment. Some researchers have also described tinnitus as a “phantom auditory perception.” People with tinnitus most often describe it as ringing, buzzing, cricket sounds, humming, and whooshing, although many other descriptions have been used. To hear some sound samples access the American Tinnitus Association website, where they have put together files of different manifestations of tinnitus to listen to for education purposes.

If you have tinnitus, you might be feeling frustrated and helpless, but there is hope! The first step is to consult a hearing care professional at one of our consumer-reviewed clinics. There are also audiologists who specialize in managing tinnitus and many non-medical ways to help you regain your quality of life. Learn more through the links here and, when you’re ready, let us help you connect with a professional in your area.
×